NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 21, 2017
Attention Deficit Hyperactivity Disorder
Adderall and Insomnia
I take 25mg of adderall XR every morning at 8 a.m.
I go to bed at about 11 or 12 each night, but I can`t sleep. I take 50 or 100 mg of trazedone to help, and average 3-4 hours of sleep a night.
I asked my doctor if this could be the adderall, and he says no. He`s suggested better sleep hygiene, which I`m trying, but the wakefulness at night is so intense, and so unlike anything I have ever experienced, that I wonder if something besides poor sleep habits is going on.
I have been taking adderall for about 5 months, but the insomnia only began when I stopped taking seroquel (300mg a night, for bipolar II, which turned out to be a misdiagnosis). It`s been a month and a half of poor sleep.
I have never experienced insomnia before, and I am not experiencing depression or anxiety right now.
Are there reasons I should talk to my doctor about stopping adderall?
I'm very glad you are pursuing this! Lack of sleep is one of the worst things we can do to ourselves.
Unfortunately, I do not have enough information to answer your case specifically. For instance, I do not know when you started Seroquel. Hopefully, the following specifics will help:
1. For some people, even just one short-acting dose of a stimulant in the morning can hurt there sleep.
2. If you were on Adderall without Seroquel and had no sleep problems then, it is unlikely Adderall is hurting sleep now if it is the same dose.
3. If you had sleep problems before any medication, they could be from a wide variety of causes.
4. It is highly unlikely you "need" Seroquel for sleep now just because you used it and it helped you sleep before...that's not usually how that medication works.
5. About 15% of my patients with ADHD actually get to sleep best if the have some medication an hour before bedtime and worst if the medication is just wearing off when they are trying to get to sleep.
6. If you want to know the role of the Adderall for sure and the information above does not help and your doctor does not have a better idea since he knows you better than I, you'll need to stop it for at least 4-5 days. Just 1-2 days might just have you sleeping because of the discontinuation effects some folks have. You might even do best tapering and not stopping cold turkey. Either way, discuss with your doctor.
I wish you the best. If things don't work out with all of the above, contact NetWellness again!
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati